Montana, 2009

Tornadoes and Hail in Montana, July 13, 2009

July 13, 2009 · NWS GGW · 12 events in 3 counties and zones

A few thunderstorms became severe due to a very moist atmosphere. A tornado was spotted just west of Frazer, in southeast Valley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A few thunderstorms became severe due to a very moist atmosphere. A tornado was spotted just west of Frazer, in southeast Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 13, 1:43 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 13, 1:43 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT MON JUL 13 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
EARLY AFTERNOON OBSERVATIONS INDICATE COLD FRONT MOVING OVER THE
CENTRAL REGION. THIS AGREES WITH GFS AND NAM THAT INDICATE COLD
FRONT PASSAGE INTO THE LOCAL ZONES LATE AFTERNOON OR EARLY
EVENING...WITH SOME TIMING DIFFERENCES INDICATED BY THE MODEL 850
MB WINDS. STORMS NEAR THE FRONT WILL BE CAPABLE OF LARGE HAIL
AND GUSTY...POSSIBLY DAMAGING...WINDS. STORMS WILL FIRST DEVELOP
INTO POSSIBLE MULTIPLE BOW ECHOES OVER THE CENTRAL REGION THAT
WILL MOVE INTO THE WESTERN ZONES THIS AFTERNOON AND THE EASTERN
ZONES BY EARLY EVENING. AT 00Z THE CLOSED UPPER LOW OVER WESTERN
MONTANA WILL BE FEEDING THE STRONGEST PART OF THE UPPER JET INTO
OUR AREA. THIS WILL FORCE THE STRONGEST STORMS INTO THE EASTERN
ZONES. MODELS INDICATE AT LEAST AN INCH OF PRECIPITABLE WATER
AVAILABLE. WILL KEEP HEAVY RAIN WORDING IN WITH THE FORECAST. THE
FAST MOVEMENT OF THE STORMS COULD PREVENT ANY FLASH FLOODING...BUT
SOME EASTERN AREAS CANNOT HOLD MORE THAN AN INCH PER HOUR...SO
THIS WILL HAVE TO BE MONITORED IN THE EVENING AS THE HEAVIEST
SHOWERS MOVE INTO THE EASTERN ZONES.

UPPER LOW CENTER MOVES OVER THE CWA BY 12Z TUESDAY MORNING. WRAP-
AROUND SHOWERS AND ORGANIZED CONVECTION WILL THEN MOVE OVER THE
CENTRAL REGION EARLY TUESDAY MORNING...THEN INTO OUR WESTERN
ZONES BEFORE NOON. IN ADDITION...AS THE SURFACE TROUGH MOVES INTO
NORTH DAKOTA A STRONG GRADIENT WILL SET UP TO SUSTAIN A STRONG
850MB JET FROM THE NW...REINFORCING UPPER LEVEL NW WINDS THAT MIX
DOWN. WITH SUSTAINED WINDS OF AROUND 25 KTS EXPECTED IT IS
ANTICIPATED THAT A LAKE WIND ADVISORY FOR FORT PECK LAKE WILL BE
NEEDED FROM APPROXIMATELY 9 AM THROUGH 9 PM. SHOWERS WITH LIGHT
RAIN WILL CONTINUE THROUGH THE AFTERNOON. HOWEVER WITH TMAX
EXPECTED TO BE IN THE LOWER 70S...SEVERE IS NOT EXPECTED. BY
TUESDAY EVENING THE LOW WILL BE WELL TO THE EAST AS LOCAL UPPER
FLOW BECOMES NORTHWESTERLY. TUESDAY NIGHT AND WEDNESDAY WILL
BECOME DRY AS A SURFACE HIGH MOVES OVER THE REGION AND A STRONG
UPPER LEVEL RIDGE MOVES OVER THE ROCKY MOUNTAINS. WITH CLEARING
SKIES AND INCREASED SUNSHINE...TMAX WILL WARM SEVERAL DEGREES OVER
TUESDAY BUT REMAINING SLIGHTLY BELOW NORMAL. A SURFACE BOUNDARY
WILL NUDGE INTO THE ZONES WEDNESDAY SO WILL MAINTAIN SLIGHT CHANCE
FOR THUNDERSTORMS. SCT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
GIVEN A GOING FORECAST IN EXCELLENT SHAPE AND SEVERE WEATHER
POTENTIAL THIS AFTERNOON...DID NOT MAKE ANY CHANGES TO THE GOING
FORECAST. GILCHRIST

PREVIOUS DISCUSSION...GOOD MODEL CONSISTENCY FOR THE END OF THE
WEEK AS UPPER TROF NOW MOVING OUT OF THE PACIFIC NORTHWEST SLIDES
INTO THE UPPER MIDWEST...TAKING COOL AND WET AIRMASS WITH IT.
UPPER RIDGE BEGINS BUILDING INTO THE NORTHERN ROCKIES ON
THURSDAY...SPREADING EAST THROUGH SATURDAY. THIS WILL BRING WARMER
AND DRIER WEATHER TO THE REGION.

QUESTIONS DEVELOP REGARDING POTENTIAL BREAK DOWN OF THE RIDGE FOR
EARLY NEXT WEEK. ECMWF MUCH MORE AGGRESSIVE...PUSHING TROF OUT OF
THE PACIFIC NORTHWEST AND INTO THE NORTHERN PLAINS SUNDAY AND
MONDAY. GFS AND ALL ITS ENSEMBLE MEMBERS HOLD BACK THE TROF IN THE
PACIFIC NORTHWEST...ALTHOUGH IT PUSHES THE RIDGE AXIS TO THE EAST
ENOUGH TO OPEN EASTERN MONTANA TO SOUTHWEST FLOW ALOFT. KEPT POPS
FOR SUNDAY NIGHT AS BOTH MODELS SOLUTIONS SUGGEST POSSIBILITY OF
THUNDERSTORMS BUT GENERALLY SIDED WITH THE LESS PROGRESSIVE GFS.
EBERT

&&

.AVIATION...
NUMEROUS STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE
EVENING HOURS. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN ARE
POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP. ALTHOUGH CONDITIONS
WILL BE PREDOMINANTLY VFR...BRIEF MVFR OR EVEN IFR CONDITIONS CAN BE
EXPECTED WITH THUNDERSTORMS THROUGH THE EVENING HOURS. AFTER
MIDNIGHT THUNDERSTORMS COVERAGE WILL DECREASE...HOWEVER SHOWERS
AND THUNDERSTORMS WILL AGAIN PICK UP IN COVERAGE TUESDAY MORNING.

SOUTHEAST WINDS AT 10-20KTS WILL TURN SOUTHERLY BEFORE GOING
WESTERLY THIS EVENING. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 13, 1:36 PM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT MON JUL 13 2009

MTZ016>027-059>062-140600-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
236 PM MDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS GOOD POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO
IMPACT NORTHEAST MONTANA THIS AFTERNOON AND EVENING. DAMAGING
WINDS...LARGE HAIL AND HEAVY RAIN ARE POSSIBLE WITH THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON AND EVENING. IN ADDITION...AN ISOLATED
TORNADO OR TWO ARE POSSIBLE SOUTH AND EAST OF THE YELLOWSTONE RIVER
VALLEY.

PERSONS LIVING IN NORTHEAST MONTANA ARE ADVISED TO BEGIN TAKING
ACTION TO MITIGATE POSSIBLE SEVERE WEATHER THIS AFTERNOON AND
EVENING. SIMPLE THINGS LIKE SECURING LAWN FURNITURE AND SHELTERING
VEHICLES AND EQUIPMENT BEFORE THE STORM HITS CAN GO A LONG WAY
TOWARDS MINIMIZING POTENTIAL DAMAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTHWEST WINDS WILL DEVELOP BEHIND THE COLD FRONT TUESDAY.
WINDS OF 25 TO 35 MPH ARE EXPECTED. A LAKE WIND ADVISORY FOR FORT
PECK LAKE IS ANTICIPATED FROM MID MORNING UNTIL MID EVENING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 135 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
July 13, 2:50 PM MST to 3:00 PM MST
Where
Phillips County, 13 mi SE of Zortman
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
47.787, -108.332

Hail, Garfield

When
July 13, 3:46 PM MST to 3:57 PM MST
Where
Garfield County, 13 mi W of Brusett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.350, -107.528

Hail, Garfield

When
July 13, 4:00 PM MST
Where
Garfield County, 7 mi NW of Brusett
Measured
1.75 in hail
Reported by
Public
Coordinates
47.422, -107.356

Hail, Phillips

When
July 13, 4:25 PM MST to 4:30 PM MST
Where
Phillips County, 21 mi NE of Whitewater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.985, -107.293

Hail, Valley

When
July 13, 4:34 PM MST to 4:40 PM MST
Where
Valley County, 26 mi N of Hinsdale
Measured
1 in hail
Reported by
Public
Coordinates
48.776, -107.080

Hail lasted at least 5 minutes. Some crop loss possible. No information was available from Farm Services Agency (FSA).

Thunderstorm Wind, Garfield

When
July 13, 4:34 PM MST to 4:44 PM MST
Where
Garfield County, 16 mi NNW of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.534, -107.011

Spotter was nearly blown off of four wheeler. Winds lasted at least 10 minutes.

Hail, Garfield

When
July 13, 4:40 PM MST
Where
Garfield County, 20.2 mi N of Jordan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.612, -106.880

Hail, Valley

When
July 13, 5:20 PM MST to 5:50 PM MST
Where
Valley County, 26 mi NE of Hinsdale
Measured
1 in hail
Reported by
Public
Coordinates
48.666, -106.678

Lots of hail for about 20-30 minutes, but quarter-size and smaller.

Hail, Garfield

When
July 13, 5:30 PM MST
Where
Garfield County, 8 mi S of Haxby Hoolie Airport
Measured
0.88 in hail
Reported by
Public
Coordinates
47.714, -106.480

Hail, Valley

When
July 13, 6:14 PM MST
Where
Valley County, 8 mi E of Opheim
Measured
1 in hail
Reported by
Public
Coordinates
48.850, -106.224

Tornado, Valley

When
July 13, 6:33 PM MST to 6:35 PM MST
Where
Valley County, 2 mi W of Frazer
Rating
EF0
Path length
0.38 mi
Path width
10 yd
Reported by
Public
Coordinates
48.050, -106.073

Disaster and Emergency Service's (DES) son reported a funnel cloud that had been dipping down and just recently made contact with the ground. This is the first of two touchdowns.

Tornado, Valley

When
July 13, 6:40 PM MST to 6:42 PM MST
Where
Valley County, 1 mi WSW of Frazer
Rating
EF0
Path length
0.27 mi
Path width
5 yd
Reported by
Public
Coordinates
48.044, -106.050

This is the second of two brief touchdowns.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyThe tornado archive for Montana, 2009Warnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188166, 188168, 188193, 188170, 188173, 188175, 188180, 188182, 188183, 188184, 188187, 188190.